Kansas, 2016Flood in Kansas, May 27, 2016
May 27, 2016 · NWS EAX · 1 event in 1 county or zone
A few storms moved through the area on May 27. There was some isolated street flooding in Fairway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms moved through the area on May 27. There was some isolated street flooding in Fairway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 2:37 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, May 27, 2:37 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 PM CDT FRI MAY 27 2016
.Discussion...
Issued at 336 PM CDT FRI MAY 27 2016
Short Term (Today through Sunday):
The main concern in the short term is for the potential for
additional heavy rainfall leading to or exacerbating ongoing
flooding. There is also a lesser concern for the potential for a
few strong storms tonight.
This afternoon, a shortwave which is rounding the base of an upper
level trough, centered over eastern Colorado, is lifting northward
across sern KS/swrn MO. Showers and isolated thunderstorms have
begin to develop across the area. Storms are expected to increase in
coverage and intensity as we continue into the evening hours. Shear
across the area is weak however there is a moderate amount of
instability across the area. Consequently, a few storms could become
strong but no more than perhaps an isolated severe storm is
expected. What is of a bigger concern is the continued high PWAT
values of 1.25"-1.6" that exist across the area. This will lead to
storms which will be very efficient rainfall producers. Consequently
have continued the areal flood watch through 12Z tomorrow morning,
especially considering antecedent rainfall and ongoing flooding.
This afternoon and area of severe storms is developing to the west
of the area. These storms are expected to progress eastward later
tonight and move into the in a weakened state but will provide
another shot at mod-hvy rainfall. A third round of storms will be
possible overnight as the upper level trough moves into northern
Kansas and an associated surface low lifts into the region.
The upper level trough moves into the Upper Midwest tomorrow
forcing a cold front into the area. Scattered thunderstorms are
expected to develop with higher chances near the IA/MO border with
lower chances further south. The upper trough will finally lift
northeastward into the western Great Lakes and conditions dry out
for Saturday and Sunday. Expect highs on Sunday in the low to mid
80s.
Extended Term: (Sunday night through Friday):
The extended period continues to look unsettled. The upper level
pattern will look like a carbon copy of the set up and the beginning
of this week with a upper level trough over the southwestern CONUS
and southwesterly flow across the area. A series of shortwaves are
expected to eject out from the southwestern CONUS trough and move
towards the area from Sunday night through the middle of next week
continuing scattered thunderstorm chances. The upper level trough
finally moves out into the central Plains by Thursday and slowly
moves into the area by the end of the week continuing thunderstorm
chances. Temperatures should range from the mid 70s to the lower 80s
through the week.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT FRI MAY 27 2016
Thunderstorms will be possible this afternoon and evening. Altho cig
restrictions are not expected with these storms...vis may
occasionally be reduced to 4-5SM in heavier showers. Otrw...expect
cigs btn 3-4kft thru tonight before giving way to mid-lvl clouds
tonight.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday morning for MOZ001>004-
011>013-020>022-028>030-037-038-043-044-053-054.
&&
Discussion...73
Aviation...73Hazardous weather outlook, May 27, 12:36 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT FRI MAY 27 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
136 PM CDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG THUNDERSTORMS WITH VERY HEAVY RAINS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR STRONG STORMS ON SATURDAY. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS NEXT MONDAY THROUGH WEDNESDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, May 27, 4:10 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL LATHROP 39.55N 94.33W
05/27/2016 E1.00 INCH CLINTON MO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL. SEVERAL INCHES OF WATER FLOWING
OVER ROADS.
&&
PMURRAYSpecial weather statement, May 27, 4:19 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT FRI MAY 27 2016
MOZ013-014-021-022-272245-
CALDWELL MO-CLINTON MO-DE KALB MO-DAVIESS MO-
519 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...
SOUTHWESTERN DAVIESS...NORTHWESTERN CALDWELL AND SOUTHEASTERN DEKALB
COUNTIES UNTIL 545 PM CDT...
AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMERON...MOVING NORTH AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMERON...OSBORN AND TURNEY.
THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 44 AND
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3960 9423 3963 9438 3990 9435 3985 9408
TIME...MOT...LOC 2219Z 195DEG 24KT 3970 9427
CUTTER
Special weather statement, May 27, 4:40 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT FRI MAY 27 2016
MOZ014-015-272315-
GRUNDY MO-DAVIESS MO-
540 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRUNDY AND
NORTHEASTERN DAVIESS COUNTIES UNTIL 615 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JAMESPORT...OR NEAR GALLATIN...MOVING NORTH AT 15 MPH.
MULTIPLE FUNNEL CLOUDS HAVE BEEN SEEN WITH THIS STORM AND IT IS
BEING MONITORED FOR A POSSIBLE WARNING.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESPORT AND GILMAN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4006 9367 3990 9386 3995 9399 4013 9395
4013 9393
TIME...MOT...LOC 2239Z 201DEG 15KT 3998 9388
CUTTERSpecial weather statement, May 27, 4:52 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT FRI MAY 27 2016
MOZ025-272315-
MACON MO-
552 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
615 PM CDT...
AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CALLAO...OR 11 MILES WEST OF MACON...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEVIER...CALLAO...NEW CAMBRIA...ELMER AND ETHEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3972 9256 3972 9279 3997 9285 4000 9285
4001 9251
TIME...MOT...LOC 2252Z 177DEG 13KT 3980 9268
CUTTERLocal storm report, May 27, 4:54 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD 10 N GALLATIN 40.06N 93.96W
05/27/2016 DAVIESS MO FIRE DEPT/RESCUE
SEVERAL BRIEF FUNNEL CLOUDS REPORTED NORTH OF GALLATIN.
LIKELY FORMING ALONG AN OUTFLOW BOUNDARY. THESE ARE NOT
EXPECTED TO REACH THE SURFACE.
&&
PMURRAYSpecial weather statement, May 27, 5:13 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT FRI MAY 27 2016
MOZ005-014-015-272345-
HARRISON MO-GRUNDY MO-DAVIESS MO-
613 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...
NORTHWESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 645 PM
CDT...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GILMAN CITY TO NEAR
TRENTON...AND MOVING NORTH AT 10 MPH.
MULTIPLE FUNNEL CLOUDS HAVE BEEN SEEN WITH THESE STORMS AND THEY ARE
BEING MONITORED FOR A POSSIBLE WARNING.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TRENTON...GILMAN CITY...TINDALL AND BRIMSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4014 9398 4023 9358 4005 9361 4000 9388
TIME...MOT...LOC 2312Z 173DEG 8KT 4008 9383 4011 9372
CUTTER
Flood, Wyandotte
- When
- May 27, 5:16 PM CST to 8:16 PM CST
- Where
- Wyandotte County, 3.02 mi SSE of Kansas City to 3.09 mi SSE of Kansas City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.083, -94.641
The intersection of 12th and Miami in Kansas City, Kansas had some significant flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, May 27 to 28, 2016$8.2 million · 1 in hail · 6 events
- Tornado in Wisconsin, May 27, 2016$100,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 27 to 31, 2016$184,000 · EF0 · 10 events
- Flash Flood and Hail in Nebraska, May 27 to 28, 2016$50,000 · 0.88 in hail · 2 events
- Hail in Oklahoma, May 27, 20162.25 in hail · 25 events
- Flash Flood in Colorado, May 27, 2016$20,000 · 1 event
- Tornadoes and Hail in Kansas, May 27, 2016EF0 · 7 events
- Flash Flooding and Damaging Winds in Texas, May 27, 201665 kt wind · 6 events
- Flash Flood and Hail in Missouri, May 27 to 28, 20161 in hail · 6 events
- Tornadoes and Flash Flood in Kansas, May 27, 2016EF0 · 6 events
- Tornadoes in Minnesota, May 27, 2016EF0 · 4 events
- Damaging Winds in Louisiana, May 27, 201665 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638081.